A 68-year-old farmer walks into a primary health centre with three days of fever and a cough with yellow sputum. He is alert and knows where he is. His respiratory rate is 24/min, and his blood pressure is 128/78 mmHg. The centre has no laboratory. He lives alone, two kilometres from the nearest neighbour. This is an illustrative case, not a real patient.
By the end of this article you will know how to score him with nothing more than a cuff and a watch. You will know what changes when a urea report arrives, and why his score is not the whole answer.
Use this at the bedside
Open the tool: CURB-65 / CRB-65 Pneumonia Severity
Get the CDSS app: install the MEDiscuss CDSS on your phone
1. Five Letters, One Point Each
CURB-65 and CRB-65 estimate the 30-day mortality from a community-acquired pneumonia. Each letter is one point. C is confusion. U is a blood urea above 42 mg/dL, which is 7 mmol/L. R is a respiratory rate of 30/min or above. B is the blood pressure: a systolic below 90 mmHg, or a diastolic of 60 mmHg or below. And 65 is an age of 65 or above.
Score our farmer. He is not confused. His respiratory rate is below 30. His blood pressure is above the criterion. He is 68, so he gets one point for age. There is no urea, so we cannot use CURB-65 yet. We can use CRB-65.
2. Why CRB-65 Exists
“Isn’t a score without the urea just a weaker score?” It is a different score, built for a different place. CURB-65 needs a same-day urea, which a primary health centre without a laboratory cannot always provide. CRB-65 drops the urea and keeps the other four criteria. It was validated for exactly that setting: a clinician with a blood pressure cuff, a watch, and a bedside assessment of confusion. In a district or rural practice the choice is often CRB-65 today or no score at all.
For a CRB-65 of 1, the tool prints a moderate severity, a mortality of roughly 1 to 10%, and the advice to consider hospital referral or assessment, particularly at a score of 2. A CRB-65 of 0 is low severity, with a mortality typically well below 1%. A score of 3 or 4 is high severity, a mortality typically above 10%, and urgent hospital admission.
3. Blood Urea, Not BUN
Our farmer is sent to the district hospital. His report comes back with a BUN of 24 mg/dL. Many residents would compare 24 with 42, see that it is well below, and score no point for urea. That is the mistake the tool warns about.
The criterion is a blood urea above 7 mmol/L, which is 42 mg/dL. BUN, the blood urea nitrogen, counts only the nitrogen in the urea molecule, so it is a smaller number for the same blood. Indian laboratory reports overwhelmingly quote blood urea directly, but some quote BUN. To turn BUN into blood urea in mg/dL, multiply by roughly 2.14. For our farmer, 24 x 2.14 = 51.4 mg/dL. That is above 42. He scores the urea point.
Using a BUN value directly against the 42 mg/dL line under-calls the score. Here it would have read a CURB-65 of 1 instead of 2.
4. The Indian Evidence
A score is only as good as the patients it was tested on. The tool used to carry, in its Evidence tab, a short section on the Indian evidence. Here it is, as the tool had it:
4. What Indian Validation Has Found
A study from an Indian tertiary centre compared CURB-65 against the Pneumonia Severity Index. CURB-65 was simpler to apply at the bedside and broadly concordant with outcomes. It carried the same caution most validation cohorts carry: neither score alone should override what the clinician makes of the patient in front of them.
The study is reference 7 below: Shah and colleagues, from an Indian setting, published in 2010. Two things are worth taking from it. First, CURB-65 was the simpler of the two scores at the bedside, which is why the tool uses it. Second, the caution. Neither score should override what you make of the patient in front of you. The tool keeps that caution on its Evidence tab, in its disclaimer: use the score to support a decision, not to make it.
5. The Score Is a Floor, Not a Ceiling
“His CRB-65 was only 1. Couldn’t he have gone home?” A low score describes a low mortality risk from the pneumonia itself. It says nothing about a patient who cannot swallow tablets reliably, or who lives alone with nobody to notice if he gets worse. Nor does it see an unstable illness alongside, such as poorly controlled diabetes or ischaemic heart disease. Any of these can justify admission over a score that reads low.
Our farmer lives alone, far from help. Even before the urea came back, that was a reason to send him on. The score told us how sick the pneumonia was. It did not tell us whether home was safe.
Back to Our Patient
With the urea counted properly, his CURB-65 is 2: one point for the urea and one for his age. The tool reads a score of 2 as moderate severity. It prints a 30-day mortality of about 9% for the BTS 2009 grouped band, and the figure commonly quoted and pooled across the cohorts for a score of 2, 6.8%. Its advice is to consider hospital-supervised treatment: a short inpatient stay, or a hospital clinic review within 24 to 48 hours, depending on what is available locally. Living alone, he stays in. Which antibiotic he gets is a separate question, and the tool hands it on to the Empirical Antimicrobial Pathway.
Try This
A 72-year-old woman is brought in drowsy and muddled. Her respiratory rate is 32/min, her blood pressure 96/58 mmHg, and her blood urea 64 mg/dL. What is her CURB-65, and what does the tool advise? Illustrative case.
Answer. Confusion, 1. Urea above 42, 1. Respiratory rate 30 or above, 1. Blood pressure: the systolic of 96 is not below 90, but the diastolic of 58 is 60 or below, so 1. Age 65 or above, 1. Her CURB-65 is 5. The tool reads it as high severity: a 30-day mortality of 15 to 40% for the grouped band, and 27.8% as the pooled figure for 4 and 5 together. Manage it as a severe community-acquired pneumonia: admit, and assess her for HDU or ICU care.
Take-Home Points
- CURB-65 is five criteria, one point each: confusion, urea above 42 mg/dL, respiratory rate 30 or above, systolic below 90 or diastolic 60 or below, age 65 or above.
- Where there is no laboratory, use CRB-65: it was validated for exactly that setting.
- The urea criterion is blood urea; multiply a BUN by roughly 2.14 before you compare it with 42 mg/dL.
- A low score is a floor, not a ceiling: tablets, home support and other illness can each justify admission.
- The score says how sick the pneumonia is and where to manage it, not which antibiotic to give.
For the antibiotic, use the Empirical Antimicrobial Pathway, and read Empirical Antibiotics in India: The Evidence Behind the Pathway.
Use this at the bedside
Open the tool: CURB-65 / CRB-65 Pneumonia Severity
Get the CDSS app: install the MEDiscuss CDSS on your phone
Declaration: the author built and maintains the tool. It is free to use. The figures in this article are those the tool carried on 5 November 2026, in its Evidence tab and in the result it prints, each from the sources the tool names. The illustrative cases follow the tool’s rules; check the tool’s result for a real patient.
References
- Lim WS, van der Eerden MM, Laing R, et al. Defining community acquired pneumonia severity on presentation to hospital: an international derivation and validation study. Thorax. 2003;58(5):377-382.
- Lim WS, Baudouin SV, George RC, et al. BTS guidelines for the management of community acquired pneumonia in adults: update 2009. Thorax. 2009;64(Suppl 3):iii1-iii55.
- National Institute for Health and Care Excellence. Pneumonia: diagnosis and management. NICE guideline NG250. Published 2 September 2025.
- Ewig S, Schäfer H, Torres A. Severity assessment in community-acquired pneumonia. Eur Respir J. 2000;16(6):1193-1201.
- Chalmers JD, Singanayagam A, Akram AR, et al. Severity assessment tools for predicting mortality in hospitalised patients with community-acquired pneumonia: systematic review and meta-analysis. Thorax. 2010;65(10):878-883.
- Metlay JP, Waterer GW, Long AC, et al. Diagnosis and treatment of adults with community-acquired pneumonia: an official clinical practice guideline of the American Thoracic Society and Infectious Diseases Society of America. Am J Respir Crit Care Med. 2019;200(7):e45-e67.
- Shah BA, Ahmed W, Dhobi GN, Shah NN, Khursheed SQ, Haq I. Validity of pneumonia severity index and CURB-65 severity scoring systems in community acquired pneumonia in an Indian setting. Indian J Chest Dis Allied Sci. 2010;52(1):9-17.
- Gupta D, Agarwal R, Aggarwal AN, et al. Guidelines for diagnosis and management of community- and hospital-acquired pneumonia in adults: joint ICS/NCCP(I) recommendations. Lung India. 2012;29(Suppl 2):S27-S62.









Leave a Reply